MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER
Model Number 410322-05
Medical Device Problem Codes Energy Output Problem (1431); Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 05/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An isi field service engineer (fse) went onsite to further investigate the issue and replaced the patient side manipulator 2 (psm2).The system was then tested and verified as ready for use.Based on the current information provided, the root cause of the customer reported failure mode cannot be determined or is unknown.Isi has requested the vessel sealer instrument and the psm2 for failure analysis investigation but at this time the products have not been returned.If additional information is received, a follow-up mdr will be submitted.Site history complaint review was conducted and did not show any additional complaints related to this event.No image or video clip for the reported event was submitted for review.System error log review was conducted during the initial support call and found multiple 32001 vessel sealer errors.The fse also confirmed the error for which the fse performed electrical safety and system verification and replaced patient side manipulator (psm); psm2 (pn: 380900-01 || sn: (b)(4)) due to intermittent error 32001 in the logs.A review of the instrument logs was performed on 19-may-2021 for a procedure on (b)(6) 2021 on system (b)(4).There were four single use vessel sealer (vs) instruments recorded in use during this procedure as follows: #1 vessel sealer pn: 410322-05 || ln: m10200705-405 || sn: (b)(4) was in use 0:16:15 minutes || #2 vessel sealer pn: 410322-05 || ln: m10200705-423 || sn: (b)(4) was in use 0:00:19 seconds || #3 vessel sealer pn: 410322-05 || ln: m10200705-422 || sn: (b)(4) was in use 0:04:15 minutes || #4 vessel sealer pn: 410322-05 || ln: m10200705-420 || sn: (b)(4) was in use 0:05:19 minutes.While not all reusable instruments used in the case have been used in subsequent procedures at this time, a site history search shows no complaints filed against those instruments.An isi advanced failure analyst (afa) engineer conducted a vessel sealer log review and results were as follows: the timeline of the events recorded suggests a user/clinical issue and not a result of defective instruments.All of the errors recorded during this procedure have a root cause typically associated with the user.Additionally, all of the homing failures occurred after a blade jam/exposed blade message was recorded.This evidence suggests that the homing failures were not a result of a product defect, as an exposed blade can result in a homing failure when the instrument is reseated.While the surgeon alleged ¿not able to retract vessel sealer blade¿ messages, which were confirmed during the initial support call, there was no allegation of an insufficient seal with a vessel sealer (vs) instrument and the surgeon recalled proper system tones.Additionally, afa log review found no evidence of a product issue.However, the described event meets the criteria of a reportable malfunction as a vs instrument allegedly did not sufficiently complete a seal even though audible beeps from the generator provided a signal that indicated that the seal was complete.Deficiencies in sealing may lead to inadequate hemostasis.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.Further, the described event meets the criteria of a reportable adverse event.Although there is no allegation of insufficient sealing and only a small amount of bleeding from mesentery tissue was reported after use of a vs instrument, medical intervention of cautery with a cadiere instrument and conservative placement of a clip was required to resolve and the procedure converted to laparoscopic surgery.At this time, the root cause of the bleeding is unknown.Blank mdr fields: follow-up was attempted, but the patient information was either unknown, unavailable, not provided, or not applicable.The expiration date not applicable.Implant date is blank because the product is not implantable.Information for the reporter is not available.It is unknown if the initial reporter submitted a report to the fda.Fields are not applicable.
 
Event or Problem Description
The surgeon of record reported that during a da vinci-assisted right colectomy procedure, there were multiple vessel sealer (vs) instrument messages: ¿not able to retract vessel sealer blade¿ messages with no intra-operative complications but for which troubleshooting with technical support was required.The customer had gone through three vs instruments without incident prior to the support call and used a fourth vs instrument for the support troubleshooting.The surgeon said that the vs instrument would work on one of the arms but not the other and that ¿after about seven fires¿, the message returned, "not able to retract vs blade¿.Upon this attempt at using a vs instrument, as the surgeon was working with vessels within the mesentery tissue, the surgeon ¿used coag, then cut¿ but ¿the blade only went about half way through the tissue¿.The surgeon observed ¿a very small amount of blood¿ for which the surgeon cauterized the tissue with a cadiere instrument to control bleeding and, as a precaution, placed a hem-o-lock clip with a large clip applier instrument.No transfusion was required, and the surgeon reported total estimated blood loss of 200 ccs throughout the entire procedure.The surgeon opted to convert the procedure to laparoscopic surgery.The procedure completed laparoscopically with no report of patient injury.The patient was discharged home on post-op day two and there have been no reports of post-operative complications.
 
Additional Manufacturer Narrative
D02 - intuitive surgical, inc.(isi) received the patient side manipulator 2 (psm2) (pn: 380900-01 || sn: (b)(6)) involved with this complaint and completed the device evaluation.Failure analysis (fa) concluded that the reported failure was confirmed but not reproduced.A high pot to encoder error signal along axis 1 was observed during evaluation and the axis 1 motor and pot assembly will be replaced.Friction readings were found to be out of specification along axis 1 during evaluation and the axis 1 harmonic drive will be replaced.Visual inspection was performed.The arm was installed onto an in-house system and powered up.Sine cycle was performed with no fails.The unit was tested with a vessel sealer (vs) tool and it clamped and cut 14 times with no issues and no errors.Tests performed via matlab passed.D11 - intuitive surgical, inc.(isi) received the following four instruments involved with this complaint and completed the device evaluation: vessel sealer (pn: 410322-05 || ln: m10200705-405): failure analysis (fa) concluded that the reported failure was confirmed/replicated.The instrument was found to have a dislodged blade.Visual inspection showed that the blade was exposed outside of the blade garage 0.141" and conductor wire damage or snake wrist damage was found.There was significant bio debris found at the instrument tips.A review of the logs showed one blade exposed failure.The root cause of dislodged instrument blades is typically attributed to mishandling.Additional observation not reported by site that was related to the primary failure: the instrument was found to have a self-test failure based on log review and during in-house testing.The instrument was placed on an in-house system and failed the self-test.Root cause of this failure is attributed to mishandling.After manually retracting the blade, the instrument was placed and driven on an in-house system.The instrument passed the self-test.The instrument moved intuitively with full range of motion in all directions and the grips opened and closed properly.The instrument passed the knife slot and cut tests.Vessel sealer (pn: 410322-05 || ln: m10200705-423): failure analysis (fa) concluded that the reported failure was confirmed/replicated.The instrument was found to have a dislodged blade.Visual inspection showed that the blade was exposed outside of the blade garage 0.214" and conductor wire damage or snake wrist damage was found.There was significant bio debris found at the instrument tips.A review of the logs showed one blade exposed failure.The root cause of dislodged instrument blades is typically attributed to mishandling.Additional observation not reported by site that was related to the primary failure: the instrument was found to have a self-test failure based on log review and during in-house testing.The instrument was placed on an in-house system and failed the self-test.Root cause of this failure is attributed to mishandling.After manually retracting the blade, the instrument was placed and driven on an in-house system.The instrument passed the self-test.The instrument moved intuitively with full range of motion in all directions and the grips opened and closed properly.The instrument passed the knife slot and cut tests.Vessel sealer (pn: 410322-05 || ln: m10200705-422): failure analysis (fa) concluded that the reported failure was confirmed/replicated.The instrument was found to have a dislodged blade.Visual inspection showed that the blade was exposed outside of the blade garage 0.472" and conductor wire damage or snake wrist damage was found.There was significant bio debris found at the instrument tips.A review of the logs showed one blade exposed failure.The root cause of dislodged instrument blades is typically attributed to mishandling.Additional observation not reported by site that was related to the primary failure: the instrument was found to have a self-test failure based on log review and during in-house testing.The instrument was placed on an in-house system and failed the self-test.Root cause of this failure is attributed to mishandling.After manually retracting the blade, the instrument was placed and driven on an in-house system.The instrument passed the self-test.The instrument moved intuitively with full range of motion in all directions and the grips opened and closed properly.The instrument passed the knife slot and cut tests.Vessel sealer (pn: 410322-05 || ln: m10200705-420): failure analysis (fa) concluded that the reported failure was confirmed/replicated.The instrument was found to have a dislodged blade.Visual inspection showed that the blade was exposed outside of the blade garage 0.472" and conductor wire damage or snake wrist damage was found.There was significant bio debris found at the instrument tips.A review of the logs showed one blade exposed failure.The root cause of dislodged instrument blades is typically attributed to mishandling.Additional observation not reported by site that was related to the primary failure: the instrument was found to have a self-test failure based on log review and during in-house testing.The instrument was placed on an in-house system and failed the self-test.Root cause of this failure is attributed to mishandling.After manually retracting the blade, the instrument was placed and driven on an in-house system.The instrument passed the self-test.The instrument moved intuitively with full range of motion in all directions and the grips opened and closed properly.The instrument passed the knife slot and cut tests.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
VESSEL SEALER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key11944342
Report Number2955842-2021-10623
Device Sequence Number1321806
Product Code NAY
UDI-Device Identifier10886874111113
UDI-Public(01)10886874111113(10)M10200705
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K110639
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 05/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410322-05
Device Catalogue Number410322
Device Lot NumberM10200705 405
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2021
Initial Date Received by Manufacturer 05/13/2021
Supplement Date Received by Manufacturer06/28/2021
Initial Report FDA Received Date06/05/2021
Supplement Report FDA Received Date07/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.